Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2018, 1:42 AM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 1:42 AM MDT (07:42 UTC)
- Expired
- Jun 27, 2018, 2:30 AM MDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:15 AM MDT | HAIL 1 | 9 Nw Okobojo Creek Rec, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 11:12 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS53 KABR 270742
SVRABR
SDC041-107-119-270830-
/O.NEW.KABR.SV.W.0091.180627T0742Z-180627T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
242 AM CDT WED JUN 27 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Sully County in central South Dakota...
Potter County in north central South Dakota...
Eastern Dewey County in north central South Dakota...
* Until 330 AM CDT/230 AM MDT/.
* At 242 AM CDT/142 AM MDT/, a severe thunderstorm was located 7
miles southeast of Ridgeview, or 27 miles east of Eagle Butte,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gettysburg, Onida, Agar, Lebanon, Bush'S Landing, Swiftbird,
Cottonwood Lake Near Agar, Little Bend Rec Area, Whitlocks Bay Rec
Area, Gorman, Laplant, Sutton Bay Rec Area, Ridgeview, Sully Lake,
Tiospaye Topa School, Swiftbird Day School and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4536 10057 4528 10029 4525 10026 4525 10018
4511 9972 4457 10008 4470 10061 4474 10063
4477 10071 4477 10075 4476 10077 4477 10077
4477 10081 4478 10083 4477 10089 4478 10091
4477 10092 4480 10106
TIME...MOT...LOC 0742Z 295DEG 49KT 4502 10068
HAIL...1.00IN
WIND...60MPH
$$
Parkin1 follow-up statement
669
WWUS53 KABR 270818
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
318 AM CDT WED JUN 27 2018
SDC041-107-119-270830-
/O.CON.KABR.SV.W.0091.000000T0000Z-180627T0830Z/
Sully SD-Potter SD-Dewey SD-
318 AM CDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM
CDT/230 AM MDT/ FOR CENTRAL SULLY...SOUTHWESTERN POTTER AND
SOUTHEASTERN DEWEY COUNTIES...
At 318 AM CDT/218 AM MDT/, a severe thunderstorm was located over
southern Lake Oahe, or 22 miles west of Onida, moving southeast at 50
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Onida, Agar, Bush'S Landing, Swiftbird, Cottonwood Lake Near Agar,
Little Bend Rec Area, Whitlocks Bay Rec Area, Gorman, Sutton Bay Rec
Area, Sully Lake and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4499 10060 4513 10023 4489 9986 4457 10008
4470 10061 4474 10063 4477 10071 4477 10075
4476 10077 4477 10077
TIME...MOT...LOC 0818Z 311DEG 44KT 4476 10052
HAIL...1.50IN
WIND...60MPH
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:48 AM MDT, 54 minutes earlier.
Area forecast discussion, Jun 27, 12:48 AM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 148 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 145 AM CDT Wed Jun 27 2018 Tracking several cells west river and the consensus from SPC and as is indicated by CAMS to become mainly a wind producer as it heads southeast along the gradient of MUCAPE with around 1000j/kg DCAPE. This convection will force a surface front down into south central South Dakota by morning, while dry air filters in from North Dakota into our northern tier. The convective boundary may be a focus for additional convection, however we will see some ridging aloft today, with no waves evident, though 700mb temperatures only begin to see strong warm advection tonight. CAMS hint that any convection will be weak and isolated under the lack of forcing aloft, even though GFS BUFKIT profiles are unstable - so its something to watch but probably won't be an issue. .LONG TERM...(Thursday through Tuesday) Issued at 145 AM CDT Wed Jun 27 2018 Weak ridging will give way to southwest flow aloft on Thursday. Plenty of energy moving through this pattern, and the severe setup is looking quite favorable (3000+ J/KG of CAPE, 40 KTS of 0-6 KM shear, 8 C/KM 700-500 MB lapse rates, 15 KTS of 0-1 KM shear) however, the tricky part of the forecast will be how strong and how far north the CAP sets up and inhibits development. Most models are showing 700 mb temps across the northern CWA anywhere from 13 C to 15 C (up to 17 C across the southern CWA) by 00Z Friday. If storms can develop in our CWA it will likely be across the far north, otherwise, it looks like it is going to be mainly a North Dakota show. Most deterministic models suggest an MCS developing over western ND and tracking east Thursday night into Friday morning. The surface low and associated cold front track across the CWA Friday morning, likely setting up just on the eastern edge of our CWA by Friday afternoon/evening. Models still show surface dewpoints quite high across the far eastern CWA, so it will just be a matter of timing of the front as to weather storms develop in our CWA or east of our CWA. Otherwise, the upper level trough approaches and models are showing post frontal thunderstorm development late Friday through they day Saturday. A zonal flow pattern returns for Sunday and the beginning of the work week. Temperatures rise and moisture returns the region by the Tuesday/Wednesday time frame. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1221 AM CDT Wed Jun 27 2018 MVFR cigs will work their way back over the far eastern part of the CWA overnight, affecting KATY. Scattered showers and thunderstorms are also possible from the northwestern CWA to the south central CWA overnight. MVFR vsbys will be possible with the thunderstorms. VFR conditions will prevail during the day Wednesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Connelly LONG TERM...Serr AVIATION...Connelly
Hazardous weather outlook, Jun 26, 6:49 AM MDT, 18 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 749 AM CDT Tue Jun 26 2018 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-271300- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 749 AM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An isolated thunderstorm or two will move in from the west Wednesday morning. The risk for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-271300- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 749 AM CDT Tue Jun 26 2018 /649 AM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible this evening and overnight with a fast moving system. An isolated stronger storm or two could produce hail and strong winds, which are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 27, 12:24 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
06/27/2018 E59 MPH CORSON SD MESONET
&&
KSLocal storm report, Jun 27, 1:31 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.20W
06/27/2018 M56 MPH DEWEY SD MESONET
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:39 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 27, 12:18 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jun 27, 12:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jun 27, 2:28 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 47 min |
| Jun 27, 3:13 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 47 min |
| Jun 27, 3:49 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 26 min |
| Jun 27, 4:44 AM MDT | Areal Flood Warning | ABR | Hughes | 3 hr |
| Jun 27, 5:13 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 32 min |
| Jun 27, 5:16 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 29 min |
| Jun 27, 5:30 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 30 min |
| Jun 27, 5:43 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 17 min |
| Jun 27, 5:50 AM MDT | Flash Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Jun 27, 5:53 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 37 min |
| Jun 27, 6:25 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 50 min |
| Jun 27, 7:13 AM MDT | Severe Thunderstorm Warning | ABR | Lyman | 17 min |
| Jun 27, 8:34 AM MDT | Areal Flood Warning | ABR | Lyman | 3 hr |
| Jun 27, 8:48 AM MDT | Areal Flood Warning | ABR | Hughes, Stanley, Sully | 3 hr |
| Jun 27, 9:03 AM MDT | Flash Flood Warning | ABR | Lyman | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.